(RxWiki News) Having your tonsils out as a child is a common procedure, but patients can experience nausea after surgery. Previous research has shown that drugs to treat nausea may increase bleeding. But a new study tells a different story.
A recent scientific report has found that the steroids children are often given to control potential nausea and vomiting after the surgery may not cause bleeding after all.
"Ask a doctor about nausea-control drugs for a tonsillectomy."
Dr. Christopher Hartnick, director of the Massachusetts Eye and Ear Pediatric Airway, Voice and Swallowing Center and chief quality officer of otolaryngology at the Massachusetts Eye and Ear Infirmary in Boston, co-authored the study, which was prompted by earlier European research that suggested that a commonly used steroid may increase bleeding in patients.
Research published in 2008 by European scientists studying tonsillectomy patients at the University Hospital of Geneva, Switzerland, found that dexamethasone (a type of cortiscosteroid) raised the risk of bleeding. But this study was discontinued before it was completed.
Up to half a million children under the age of 15 have tonsillectomies, according to the U.S. Centers for Disease Control and Prevention.
A tonsillectomy is the removal of two walnut-sized lumps of lymph tissue at the back of the throat.
Tonsillectomies were commonly carried out decades ago on children with recurring throat infections, according to Dr. Harnick. Now, many of these operations are performed to help sleep apnea, often caused by obesity.
After surgery, patients often experience nausea, vomiting and swelling of airways.
Guidelines for pediatric tonsillectomy developed by the American Academy of Otolaryngology-Head and Neck Surgery in 2011 recommend that patients take steroids to treat these symptoms. Until the Swiss study was published, the administration of dexamethasone was thought to be safe.
Because the use of corticosteroids for tonsillectomies is common and the Swiss study was incomplete, Dr. Hartnick and his team wanted to definitively resolve the question of whether these drugs put children at greater risk for bleeding.
Dr. Hartnick’s study included 314 children and teens, from age 3 to 18 years—157 received corticosteroids, and the remainder received a placebo (a fake pill).
Of the children receiving the actual drug, 11 had bleeding during the two weeks after the surgery, three had to be admitted to the hospital due to post-surgery bleeding, and three had to return to the operating room to control bleeding.
Of those getting a placebo, seven were reported to have developed bleeding issues during that period, five had to be admitted to the hospital and one had to return to the operating room to control bleeding.
The overall rate of bleeding events for all participants was slightly less than 10 percent (30 children).
The corticosteroid group had a slightly increased incidence of bleeding, but the number was not statistically significant. It could have been explained by other factors, such as coincidence.
Dr. Hartnick and his colleagues concluded that dexamethasone was not related with excessive bleeding following tonsillectomy.
Dr. Dennis Woo, associate professor of pediatrics at the David Geffen School of Medicine and staff pediatrician at the University of California, Los Angeles, Santa Monica Medical Center, commented that studies like this are important to help understand how to make tonsillectomies as safe as possible.
The study was published September 26 in the Journal of the American Medical Association. Dr. Hartnick reported receiving consultancy fees from Gyrus ACMI, receiving a grant from the National Institutes of Health to study voice disorders and voice therapy in children with vocal dysphonia, and receiving book royalties from Springer. No other authors reported any disclosures.